Alert archive / Arizona / Flash Flood Warnings in 2023

Flash Flood Warning 47, NWS Las Vegas, NV

August 12, 2023Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 12, 2023, 1:26 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2023, 1:26 PM MST (20:26 UTC)
Expired
Aug 12, 2023, 4:30 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 132 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2023-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2023-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
2955 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

629 
WGUS55 KVEF 122026
FFWVEF
AZC015-122330-
/O.NEW.KVEF.FF.W.0047.230812T2026Z-230812T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
126 PM PDT Sat Aug 12 2023

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  North Central Mohave County in northwestern Arizona...

* Until 430 PM MST.

* At 126 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 1.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  mainly rural areas of North Central Mohave County

This includes the following roads...
	Mount Trumbull Loop Road between mile markers 31 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3636 11362 3646 11355 3664 11344 3678 11331
      3666 11308 3640 11320 3622 11338

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Planz
3 follow-up statements
223 
WGUS75 KVEF 122123
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
223 PM PDT Sat Aug 12 2023

AZC015-122330-
/O.CON.KVEF.FF.W.0047.000000T0000Z-230812T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
223 PM MST Sat Aug 12 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MST THIS 
AFTERNOON FOR NORTH CENTRAL MOHAVE COUNTY...

At 223 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 1.5 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  mainly rural areas of North Central Mohave County, including the 
  Bar Ten Ranch.

This includes the following roads...
	Mount Trumbull Loop Road between mile markers 31 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3636 11362 3646 11355 3664 11344 3678 11331
      3666 11308 3640 11320 3622 11338

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Planz
041 
WGUS75 KVEF 122230
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
330 PM PDT Sat Aug 12 2023

AZC015-122330-
/O.CON.KVEF.FF.W.0047.000000T0000Z-230812T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
330 PM MST Sat Aug 12 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MST THIS 
AFTERNOON FOR NORTH CENTRAL MOHAVE COUNTY...

At 330 PM MST, Doppler radar indicated that thunderstorms producing 
heavy rain across the warned area have diminished. Between 1 and 1.5 
inches of rain has fallen and runoff continues. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  mainly rural areas of North Central Mohave County

This includes the following roads...
	Mount Trumbull Loop Road between mile markers 31 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3636 11362 3646 11355 3664 11344 3678 11331
      3666 11308 3640 11320 3622 11338

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Planz
691 
WGUS75 KVEF 122327
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
427 PM PDT Sat Aug 12 2023

AZC015-122337-
/O.EXP.KVEF.FF.W.0047.000000T0000Z-230812T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
427 PM MST Sat Aug 12 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 430 PM MST THIS AFTERNOON FOR 
NORTH CENTRAL MOHAVE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3636 11362 3646 11355 3664 11344 3678 11331
      3666 11308 3640 11320 3622 11338

$$

Planz

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 4:40 AM MST, 8 hours 46 minutes earlier.

Area forecast discussion, Aug 12, 4:40 AM MST, 8 hours 46 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
440 AM PDT Sat Aug 12 2023

UPDATED AVIATION SECTION

.SYNOPSIS...Monsoonal moisture will persist across the region this
weekend and through much of next week leading to chances for
thunderstorms to develop each day...especially over the mountains.
&&

.SHORT TERM...Today through Sunday.

South-southeast 700-500 mb flow will be in place across our region
today while a moderately moist and unstable air mass remains in
place. This is due to a closed upper low along the California Coast
currently near Point Conception which is forecast to slowly work its
way toward Los Angeles by this afternoon and park through Sunday.
This will result in a more southeast-east flow aloft across our
region Sunday. A recent mesoanalysis indicated precipitable water
values have decreased slightly with values generally between 0.75-
1.00" across most of our forecast area and surface dewpoints have
also dropped from 24 hours ago with readings in the upper 40s to
lower 50s. The air mass will be sufficiently moist and unstable
today (mean CAPE values 500-700 J/kg) to support another round of
scattered afternoon thunderstorms primarily initiating over the
higher mountains of our region then moving slowly toward the north-
northwest with the potential for training cells leading to isolated
heavy rainfall. Similar conditions will exist Sunday though storm
movement will be more toward the west-northwest. Some dynamic
support will be provided by the SoCal low, but surface heating will
be the main driver of convection. High temperatures will remain
slightly below normal and only vary a degree or two for most sites
each day, but any rain showers could locally limit temps from
reaching their full potential.

.LONG TERM...Monday through next Saturday.

There continues to be agreement that the Pacific low keeping us
active over the weekend will shift westward with heights building
from the east. With the ridge setting up firmly over NM/WTX area by
mid week next week, temperatures are expected to rise several
degrees by Thursday and Friday. That will be enough to move our
region from a mostly minor heat risk regime to more widespread
moderate with some areas like KIFP and KHII reaching major levels.

Usually when temperatures rise with a building ridge in this manner,
moisture decreases. According to the GEFS/GEM/EC members, they all
to some degree lower PWAT values early next week as this low moves
off, but the approaching ridge will bring with it some trapped
moisture as well. So while PWAT anomalies fall to below average for
Monday and Tuesday, they recover heading into the mid and late
weeks. As a result, the NBM has continues to maintain 20-40% PoPs
across the eastern half of the CWA, all the way into next weekend.
This agrees well with the latest CPC 6-10 precip outlook.
&&

.AVIATION...For Harry Reid...Winds start off out of the southeast
this morning with speeds of 10 knots or less. In the afternoon,
winds maintain similar speeds but shift to the southwest.
Thunderstorm development is possible in the late afternoon and
evening along higher terrain around The Valley. Cloud bases will be
around 10kft. Some storms may produce strong outflows, leading to
gusty and erratic winds to the terminal. Outside of storms,
southwesterly winds remain overnight, becoming variable in the early
morning hours.

For the rest of southern Nevada, northwest Arizona and southeast
California...The primary weather challenge is thunderstorm
development this afternoon and evening on high terrain in southern
Nevada, northwest Arizona, and the Sierra. Outflow from this
thunderstorm activity might reach KBIH, KDAG, and the Las Vegas
Valley sites, bringing bursts of gusty and erratic winds. Sudden
downpours are also possible with these storms. Outside of storms,
general diurnal winds are forecast for all terminals.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Adair
LONG TERM...Boucher
AVIATION...Meltzer

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 3:54 PM MSTAreal Flood AdvisoryVEFMohave111 min

Nearby

Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.